Alert archive / Washington / Flash Flood Warnings in 2013

Flash Flood Warning 12, NWS Spokane, WA

August 10, 2013Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 10, 2013, 6:32 PM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 6:32 PM PDT (01:32 UTC)
Expired
Aug 10, 2013, 9:30 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 111 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 1.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WGUS56 KOTX 110132
FFWOTX
WAC007-110430-
/O.NEW.KOTX.FF.W.0012.130811T0132Z-130811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
632 PM PDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 930 PM PDT

* AT 624 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE CREEK 
  CAMPGROUND AND FRENCH CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND COUNTRY ROADS.

&&

LAT...LON 4800 12113 4804 12116 4809 12099 4751 12089
      4755 12109 4764 12115 4768 12114 4771 12108
      4778 12113 4782 12109 4784 12116 4788 12118
      4794 12119

$$

VAN HORN
2 follow-up statements
161 
WGUS76 KOTX 110318
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
818 PM PDT SAT AUG 10 2013

WAC007-110430-
/O.CON.KOTX.FF.W.0012.000000T0000Z-130811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
818 PM PDT SAT AUG 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR WEST
CENTRAL CHELAN COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED LAKE CREEK   
CAMPGROUND AND FRENCH CREEK CAMPGROUND.

AT 805 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED STRONG THUNDERSTORMS CLOSE TO THE CASCADES CREST 
SOUTH OF LAKE CHELAN AND WEST OF PLAIN AND LEAVENWORTH. LOCAL LAW 
ENFORCEMENT OFFICIALS DID NOT REPORT ANY FLOODING ISSUES IN OR NEAR 
BURN SCARS...CLOSE TO THE CASCADE CREST ON STEEP TERRAIN OR IN THE 
CAMPGROUNDS LISTED BELOW. WE'LL KEEP THE FLASH FLOOD WARNING IN 
EFFECT FOR THE TIME BEING BECAUSE OF THESE LINGERING SHOWERS AND THE 
TYPICAL LAG OF TIME BETWEEN THE HEAVIEST RAIN AND DOWNSTREAM 
FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4800 12113 4804 12116 4809 12099 4751 12089
      4755 12109 4764 12115 4768 12114 4771 12108
      4778 12113 4782 12109 4784 12116 4788 12118
      4794 12119

$$
948 
WGUS76 KOTX 110427
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
927 PM PDT SAT AUG 10 2013

WAC007-110434-
/O.EXP.KOTX.FF.W.0012.000000T0000Z-130811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
927 PM PDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM PDT FOR WEST CENTRAL
CHELAN COUNTY...

RAINFALL INTENSITIES OVER THE WARNED AREA HAVE DECREASED. ANY FLASH 
FLOODING THAT MAY HAVE OCCURRED WITH EARLIER THUNDERSTORMS HAS 
LIKELY RAN ITS COURSE AND ANY ADDITIONAL THREATS FOR FLASH FLOODING 
IS NOT EXPECTED AT THIS TIME. ADDITIONAL THUNDERSTORMS ARE EXPECTED 
THROUGH TONIGHT...WHICH MAY KEEP SMALL STREAMS ELEVATED WITH PONDING 
OF WATER IN LOW LYING AREAS LIKELY.

LAT...LON 4800 12113 4804 12116 4809 12099 4751 12089
      4755 12109 4764 12115 4768 12114 4771 12108
      4778 12113 4782 12109 4784 12116 4788 12118
      4794 12119

$$

VAN HORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:54 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 10, 4:54 PM PDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT Sat Aug 10 2013

.SYNOPSIS...
An active thunderstorm period will continue this afternoon into
Monday. This pattern will likely lead to abundant lightning
strikes as well as the potential for heavy rains...especially near
the Cascades. A drying trend will arrive for the middle to end of
next week as high pressure has more of an influence on the weather
pattern over the region.

&&

.DISCUSSION...

Tonight: Another round of thunderstorms is on the way for tonight.
More widespread lightning and locally heavy rains are expected as
an upper level low over western Oregon spreads clusters of storms
into Eastern Washington and north Idaho. Red Flag Warnings are in
effect for much of Washington state. Thunderstorms tonight into
Sunday will produce wetting rains, but the magnitude of lightning
strikes expected over the next 24 hours will heighten the
potential for new wildfire ignitions.

The Cascades will have the potential for a couple rounds of
thunderstorms tonight. Late this afternoon and early this
evening, afternoon heating will yield scattered thunderstorms over
the ridges of Chelan and Okanogan counties. The 700-300mb mean
flow suggests storm motion of 15-20mph to the north-northwest.
Given the high precipitable water values and relatively slow storm
motion, flash flooding over the steep terrain will be a concern
again. A Flash Flood Watch is in effect tonight and tomorrow with
special consideration for the 2012 burn scars around Wenatchee and
Chelan. Additional thunderstorms will be likely during the early
morning hours as deep/moist advection increases along the East
Slopes of the Northern Cascades. Nocturnal activity generally
tends to be less intense than the early evening storms, but model
forecast soundings from the NAM continue to suggest deep layer
buoyancy (elevated lifted parcels) through the night and at least
some potential for locally heavy rain late tonight. Negative
theta-e lapse rate and increasing south 700-500mb flow suggest
that late night thunderstorm clusters will be widespread as far
east as Spokane, Colville, and Ritzville.

Sunday and Sunday Night: Upper level forcing Sunday afternoon
should be more vigorous over Eastern Washington and north Idaho
than the last couple of days. I anticipate that surface based
thunderstorms will initiate earlier in the day over the Cascades
and Idaho Panhandle mountains than today. Deep layer shear will be
marginal for widespread severe storms, but it does look like there
will be a better chance for isolated large hail and gusty winds
Sunday afternoon. Additionally, intense rainfall rates will be a
concern Sunday afternoon, and the northern Cascades will once
again be an area of concern. /GKoch

Monday through Thursday morning: A compact upper-level low will
remain along the immediate WA Coast Monday then eject northward
into western Canada Tuesday and Wednesday as another deep low
pressure system drops into the Gulf of Alaska. This will keep the
Inland NW in an active thunderstorm pattern Monday as one last
negatively tilted shortwave lifts through the region before a dry
slot punches through leading to decreasing storms Tuesday...and
dry conditions by Wednesday. Most of the action on Monday will
focus over the mountainous regions surrounding the Basin but if
any midlevel vort lobes arise...the threat could easily expand
into the the Basin. By Tuesday...a midlevel dry slot will move
into Central and Eastern WA...with the threat for isolated
thunderstorms mainly focusing over the ID Panhandle and Blue Mtns
of WA. A ridge of high pressure will begin strengthening along the
ID/MT border by Wednesday as the next upper-low takes residence in
the Gulf of Alaska. This should keep most of the region dry on
Wednesday with plenty of sunshine and above normal warmth. Clouds
should increase some by Wednesday evening into the overnight hours
as the Gulf of AK low sags S/SE toward the WA Coast and the
leading upper-level front approaches the Cascades. GFS indicates
the potential for a weak elevated wave moving out ahead of the
front Wednesday night/Thursday morning bringing the potential for
a few elevated thunderstorms. The threat is rather low at this
time and does not have much support from additional models so
will just carry increase clouds at this time and keep a close eye
on model trends over the next few days. /sb

Thursday Afternoon through Saturday: As we move to the later part
of the work week and into the weekend the drying trend looks to
continue with the region being influenced by a ridge of high
pressure to our east. Models are currently in pretty good agreement
showing the ridge center located over Central MT oriented in a
north south fashion. With our region being on the backside of the
ridge we will be susceptible to moisture coming up the
backside...but as of now it does not look favorable for large
scale moisture flow. Limited amounts may make it into the region
and coupled with some instability during the daytime and nighttime
hours which is why the higher terrain shower and t-storm chances
were left from the morning package. The ridge looks to flatten as
a shortwave trough pushes into our area Saturday. Any precip chance
still look to remain isolated to higher terrain into the weekend.
Winds will be the thing to keep an eye on with a low pressure
center off the BC coast and the ridge to our east this will allow
for a tighter pressure gradient leading to stronger winds. Right
now it looks as if breezy conditions will be the extent of the
winds but could change given slight changes in the synoptic set
up. Temperatures look to remain above normal until we reach the
weekend when they look to drop back to right around normal for mid
August. Model consistency from run to run has been lacking when it
comes to the extended so we will have to further monitor the
system depicted off the central BC coast to see how it develops as
we move closer to this time frame. /Fliehman

&&

.AVIATION...
00Z TAFS: Thunderstorms over Oregon are expected to migrate
northward this evening through tomorrow morning. The highest
concentration of thunderstorms overnight will likely occur over the
northeast quadrant of a slow moving upper low moving up the Pacific
coastline. Rain may be temporarily heavy tonight, especially at
Wenatchee. The majority of convection should clear the TAF sites by
15z. Additional thunderstorm development is expected Sunday
afternoon over the Cascades and the mountains of the Idaho
Panhandle. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  87  65  89  64  87 /  60  20  20  20  20  20
Coeur d'Alene  63  87  61  89  60  87 /  40  20  20  30  30  20
Pullman        58  86  56  88  56  88 /  50  20  20  20  20  20
Lewiston       67  93  66  93  65  94 /  50  20  30  20  20  20
Colville       64  89  60  90  56  92 /  50  50  20  40  40  10
Sandpoint      60  85  58  85  54  85 /  30  40  20  40  40  20
Kellogg        60  85  59  87  58  86 /  30  40  30  40  40  20
Moses Lake     67  90  64  92  61  92 /  60  30  10  10  10  10
Wenatchee      68  88  67  91  65  93 /  60  40  10  10  10  10
Omak           65  89  64  92  61  94 /  60  50  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WA...Red Flag Warning until 11 PM PDT Sunday for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northern Columbia Basin
     (Zone 673)-East Washington Okanogan/Methow Valleys (Zone
     684)-East Washington Palouse and Spokane Area (Zone 674)-
     East Washington South Central Cascade Mountains (Zone 680)-
     East Washington South Central Cascade Valleys (Zone 676).

     Flash Flood Watch through Sunday evening for East Slopes
     Northern Cascades-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Aug 10, 5:36 AM PDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
536 AM PDT SAT AUG 10 2013

IDZ003-026-027-WAZ031>036-043-044-111400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH CENTRAL IDAHO. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY
COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

IDZ001-002-004-WAZ037-038-111400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH IDAHO. SOME STORMS MAY PRODUCE STRONG
GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY COULD
HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

WAZ041-042-111400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
NORTH CENTRAL WASHINGTON. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY
WINDS AND PERIODS OF HEAVY RAIN. FLASH FLOODING WITH MUDSLIDES AND
DEBRIS FLOWS WILL BE POSSIBLE OVER RECENT BURN SCARS. THE LIGHTNING
ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

In the hours before

Special weather statement, Aug 10, 5:58 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT SAT AUG 10 2013

WAZ042-110130-
CHELAN WA-
558 PM PDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 630 PM PDT

AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF STRONG THUNDERSTORMS 12 MILES NORTH OF STEVENS PASS..MOVING
NORTHWEST AT 5 MPH. ONE STORM IS NEAR LITTLE WENATCHEE CAMPGROUND
AND THE OTHER TO JUST TO THE SOUTHWEST OF LAKE CREEK CAMPGROUND.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CHELAN COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4800 12113 4804 12116 4807 12111 4808 12102
      4801 12102 4776 12092 4775 12110 4778 12114
      4782 12109 4784 12116 4794 12119
TIME...MOT...LOC 0056Z 147DEG 2KT 4792 12108

VAN HORN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:58 PM PDTSpecial Weather StatementOTXChelan32 min
Aug 10, 9:54 PM PDTFlash Flood WarningOTXChelan2 hr
Aug 10, 10:29 PM PDTSpecial Weather StatementOTXChelan61 min
Aug 10, 10:47 PM PDTSevere Thunderstorm WarningOTXChelan, Douglas, Okanogan58 min
Aug 10, 11:06 PM PDTSpecial Weather StatementOTXGrant9 min
Aug 11, 12:17 AM PDTFlash Flood WarningOTXChelan, Okanogan3 hr
Aug 11, 2:19 PM PDTSpecial Weather StatementOTX41 min
Aug 11, 3:27 PM PDTFlash Flood WarningOTXChelan, Okanogan108 min
Aug 11, 3:57 PM PDTAreal Flood AdvisoryOTXOkanogan108 min
Aug 11, 4:24 PM PDTSpecial Weather StatementOTXAsotin36 min
Aug 11, 4:46 PM PDTSpecial Weather StatementOTXChelan44 min
Aug 11, 4:57 PM PDTAreal Flood AdvisoryOTXAsotin, Garfield2 hr

Nearby

Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.